Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Feb 14, 2017, 11:49 PM CST for Mobile County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 14, 2017, 11:49 PM CST (05:49 UTC)
- Expired
- Feb 15, 2017, 12:30 AM CST
- In force
- 41 min
- Issued by
- NWS Mobile, AL
County Mobile County, AL
The radar
The Mobile radar (KMOB), 21 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 5.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
951
WWUS84 KMOB 150549
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
1149 PM CST TUE FEB 14 2017
ALZ263-265-150630-
Mobile Coastal AL-Mobile Central AL-
1149 PM CST TUE FEB 14 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 1230 AM CST...
At 1149 PM CST, the strong thunderstorm was located near Bayou La
Batre, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Tillmans Corner, Theodore, Grand
Bay, Bayou La Batre, Coden, Alabama Port, Mobile Regional Airport and
I10 And I65.
LAT...LON 3034 8840 3035 8839 3038 8841 3039 8840
3048 8840 3076 8821 3069 8800 3068 8800
3069 8799 3068 8797 3036 8795 3029 8831
TIME...MOT...LOC 0549Z 225DEG 38KT 3037 8833
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Feb 14, 9:38 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 14, 9:38 PM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
938 PM CST Tue Feb 14 2017
.DISCUSSION...See updated information for land areas below.
&&
.UPDATE...Upper low pressure area now moving over northwest
Arkansas will continue to track eastward overnight and evolve into
an open wave as it approaches the region. Surface cold front is
now moving through western Mississippi and southeast Louisiana
with a thin line of showers moving east ahead of the front.
Elsewhere a cluster of showers with embedded thunderstorms
continues to move east across the north central Gulf of Mexico.
Latest analysis of pre-storm environment from late this evening
through much of the night continues to show a departure of lower
MLCapes from previous runs, now ranging from 300 to 400 J/KG
across much of the forecast area south of a warm front. Surface-
1km storm relative helicity values also indicating a downward
trend, ranging 150 to 200 M2/S2.
Latest high resolution models show the precipitation off the
coast continuing to move eastward across the gulf waters
overnight, with a few storms possibly moving inland across
southern Baldwin county and the western Florida panhandle between
2 and 6 am. Localized gusty surface winds will be the main threat
with the stronger storms. The line of showers to our west will
move across the remainder of the forecast area, although there
could be a few embedded thunderstorms developing with localized
gusty surface winds also possible.
Primarily highlighting lower cape values and in turn decreased
instability ahead of the cold front limiting updraft strength,
and hence a decreasing threat of tornadoes and large hail for
tonight. Otherwise, all weather elements, including chance of
precipitation, continue to trend well from previous forecast, so
no updates needed at this time. /22
&&
.PREV DISCUSSION... /issued 618 PM CST Tue Feb 14 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
00Z issuance...MVFR ceiling conditions will develop early this
evening along the northern Gulf Coast region as broken to
overcast strato-cumulus clouds (~1500 feet) spread northward from
the Gulf of Mexico. Isolated light rain showers are expected to
move in from the southwest across the Mobile metro area early this
evening as well. Added TEMPO groups for -SHRA affecting all sites
starting mid evening, followed by another TEMPO group after
midnight for thunderstorms. IFR ceiling (~700 feet) was maintained
at the terminals in the second TEMPO group as well. Light south
winds around 10 knots this evening will shift to the southwest and
west around 15 knots behind the line of thunderstorms. Stronger
wind gusts will occur with the passage of the thunderstorms. Some
post system stratus likely after 10z, lasting for most of the rest
of the forecast. /22
PREV DISCUSSION... /issued 258 PM CST Tue Feb 14 2017/
NEAR TERM /Now Through Wednesday/...An upper low over the
ArkLaTex moves off to the east-northeast, opening and getting
absorbed into an upper trough over the Northeastern Conus tonight.
It's associated surface low, currently over the Sabine River
separating Texas and Louisiana moves east-northeast across
LA/Miss/Al to northern Ga overnight tonight, with little
strengthening or weakening noted in the guidance as it moves. The
biggest issue with tonight's weather, and specifically the motion
and location of, a warm front currently located over the northern
Gulf of Mexico. Guidance is advertising the front moving northward
and inland over coastal Miss/Al/NW Fl tonight. Guidance has been
having a hard time moving the front inland much north of I10, maybe
the e-w Fl/Al state line. South of the front, enough instability
(500-100j/kg with 0-3km helicities of 200-300 m^2/s^2) for some
spinners, with wind damage the primary threat. If a spinner follows
the warm front or another boundary south of the warm front, a
tornado is possible. As one moves north of the warm front, the
convection becomes elevated, with large the hail the primary threat,
but with minimum WetBulb-0 heights of 8500' or higher, getting the
larger damaging hail will be hard. Helping with the chance of severe
weather is some help from mid/upper level jets. At this point, not
an overabundance, but enough to help with the chance of severe
weather. As of this writing, SPC has placed our southern-most tier
of counties (Stone, MS to Okaloosa, FL) in a light risk, with the
rest of the FA in a marginal risk for severe weather for tonight.
Temps, well, with strong southerly flow, lows in the low to mid 60s
expected with a generally steady curve through the night.
For Wednesday, as the surface low moves off and the trailing front
moves south across the FA, the biggest bears to deal with are 1. the
rain ending, and 2. temperatures. First the rain. Am expecting the
rain to be east of the fa by mid morning at the latest. Have
concentrated the highest pops over eastern portions of the fa for
the morning as a result. For temps, as cooler air moves over the FA
behind the front, northeastern portions of the FA wills see the high
for the day early in the day, progressing to later in the day the
farther southeast one goes. Highs for the day Wednesday are expected
to range from an early in the day around 60 northwest to mid-day
around 70 southeast. /16
SHORT TERM /Wednesday night Through Friday night/...Vigorous
short wave trof moves east of the forecast area by early wed
morning. This system is proceeded by a high amplitude mid to
upper short wave ridge that stretches from the central plains
states to the western gulf by early thu morning shifting east to
the eastern seaboard by early sat morning. At the surface low
pressure shifts ne moving off the Carolina coast late wed
afternoon with a trailing cold front moving eastward over the
Florida big bend and eastern gulf. To the west high pressure
initially over much of TX early thu shifts east to the western
Atlantic and se conus by early sat morning in response to a mid
to upper cutoff low tracking mostly eastward over the central part
of the country...filling and moving off the carolina coast by
late sun morning. At the surface high pressure generally
continues across the deep south weakening from west to east late
fri through sat as the upper system passes mostly north of the
forecast area. With decent moisture ahead of this system aloft
combined with increasing moisture return from a light to moderate
onshore flow near the surface widespread showers with maybe a few
general thunderstorms can be expected with this next system
beginning late fri night continuing through early sat evening.
With very limited instability near the surface...mucapes well
below 500 j/kg combined with the better vertical shear well
offshore the threat for severe weather looks to be much lower for
this next round later in the week. With good forcing still noted
in the mid levels generally over the northern half of the forecast
area and h5 temps close to -20c we could see some gusty winds
mainly below severe limits and maybe some small to medium size
hail in a few isolated thunderstorms occurring mostly during the
daylight hours. Overnight lows will be 3 to 5 degrees below
seasonal norms both thu and fri mornings with highs near of just
above average. Lows will range from the middle 30s to lower to
middle 40s through fri morning with highs in the lower 60s thu and
the mid to upper 60s on fri.
LONG TERM /Saturday Through Tuesday/...By sun high amplitude
short wave ridge builds over the north central gulf states and se
conus sun through early tue then begins to slowly shift east late
tue and tue night in response to another cut off mid to upper low
tracking further to the south moving from east tx to the eastern
gulf early wed through early thu morning. Showers with maybe a
few thunderstorms are expected with this pattern with limited to
no severe threat expected. Temps will continue be above seasonal
averages through the long term period generally ranging in the
low to mid 50s at night and the low to mid 70s each day. 32/ee
MARINE...A surface low will pass north of the north-central Gulf
coast tonight, bringing increasing winds. With the surface low seeing
no deepening, even a bit of disorganization, increasing onshore flow
to SCY levels is expected tonight after sunset but am having a hard
time seeing as strong of winds as some of the guidance is
advertising. Have capped the high end as a result to a max of 25
knots. With the system moving off and a post system front moving
south across the area Wednesday, a weakening in the winds is
expected, but strong offshore flow developing by the end of the day
as the front moves south over area coastal waters. A surface high
will move over the area Thursday into Thursday night, bringing
variable flow Thursday into Friday. An approaching upper system will
push the surface high to over the east coast and bring a more
organized onshore flow to the area later Friday into Friday night,
where it remains Saturday night, as the system moves off leaving a
weak trailing front along the coast, but by Sunday night, a surface
high passing well north of the area will bring a more organized
easterly, the southeasterly flow late Sunday through Monday. /16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory from midnight tonight to 3 AM CST Thursday
for GMZ650-655-670-675.
Small Craft Advisory from midnight tonight to 6 PM CST Wednesday
for GMZ630>635.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Feb 14, 3:45 PM CST, 8 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 345 PM CST Tue Feb 14 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-152145- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 345 PM CST Tue Feb 14 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will increase in coverage across the region ahead of an approaching cold front late tonight through early Wednesday morning. A few storms may become severe, especially over and south of Interstate-10. The primary severe hazards will be damaging straight line winds and an isolated tornado or two. There is a moderate risk of rip currents along the beaches of Alabama and the northwest Florida Panhandle tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday At least a moderate risk of rip currents will persist along with increased surf across the beaches of Alabama and the northwest Florida Panhandle Wednesday. .SPOTTER INFORMATION STATEMENT... Emergency management officials and storm spotter groups should closely monitor weather conditions and be prepared for possible activation late tonight. GMZ630>635-650-655-670-675-152145- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 345 PM CST Tue Feb 14 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...This Afternoon and Tonight Hazardous conditions for small craft will develop tonight as southerly flow strengthens and seas build in advance of an approaching cold front. A few storms may become strong to severe over the marine area late tonight through early Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong offshore flow will develop in the wake of the frontal passage Wednesday. Hazardous conditions for small craft are expected to continue through Wednesday night.
In the hours before
Special weather statement, Feb 14, 11:49 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1149 PM CST TUE FEB 14 2017
ALZ263-265-150630-
Mobile Coastal AL-Mobile Central AL-
1149 PM CST TUE FEB 14 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 1230 AM CST...
At 1149 PM CST, the strong thunderstorm was located near Bayou La
Batre, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Tillmans Corner, Theodore, Grand
Bay, Bayou La Batre, Coden, Alabama Port, Mobile Regional Airport and
I10 And I65.
LAT...LON 3034 8840 3035 8839 3038 8841 3039 8840
3048 8840 3076 8821 3069 8800 3068 8800
3069 8799 3068 8797 3036 8795 3029 8831
TIME...MOT...LOC 0549Z 225DEG 38KT 3037 8833The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 11:25 PM CST | Special Marine Warning | MOB | 50 min | |
| Feb 15, 1:08 AM CST | Special Weather Statement | MOB | Choctaw, Clarke, Washington | 52 min |
| Feb 15, 2:06 AM CST | Special Weather Statement | MOB | Mobile | 39 min |
| Feb 15, 2:38 AM CST | Special Weather Statement | MOB | Monroe | 37 min |
| Feb 15, 2:43 AM CST | Special Weather Statement | MOB | Baldwin | 47 min |
| Feb 15, 3:57 AM CST | Special Weather Statement | MOB | Conecuh | 48 min |
| Feb 15, 12:27 AM CST | Special Weather Statement | MOB | George, Greene, Perry, Stone, Wayne | 48 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.